Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 30, NWS San Diego, CA

December 6, 1997Orange County, California

NWS San Diego, CA issued this flash flood warning at Dec 6, 1997, 4:28 AM PST for Orange County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 1997, 4:28 AM PST (12:28 UTC)
Expired
Dec 6, 1997, 6:30 AM PST
In force
2 hr
Issued by
NWS San Diego, CA
Area
Whole counties

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1997-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1997-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 061232
FFWSAN
CAC059-061430-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
428 AM PST SAT DEC 6 1997
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 630 AM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...ALL OF ORANGE COUNTY
 
DOPPLER RADAR CONTINUES TO SHOW STRONG THUNDERSTORMS DEVELOPING AND
LINED UP MOSTLY INTO NORTHERN AND CENTRAL ORANGE COUNTY. THUNDERSTORMS
CONTINUE TO MOVE THROUGH NORTHERN AND CENTRAL ORANGE COUNTY WITH
HEAVY RAIN. THE STORMS ARE EXPECTED TO CONTINUE THROUGH EARLY
AFTERNOON. THESE STORMS ARE EXPECTED TO SLOWLY MOVE EAST. RAIN TOTALS
FROM ALERT DATA ARE 1 TO 1 1/2 INCHES IN LOCAL AREAS IN NORTHERN AND
CENTRAL ORANGE COUNTY.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. MOST DEATHS IN
FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
 
WHITLOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 2:39 AM PST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 6, 2:39 AM PST, 1 hour 49 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 AM PST SAT DEC 6 1997

                          ...SYNOPSIS...
A SLOW MOVING PACIFIC STORM WAS MOVING INTO NORTHERN ORANGE COUNTY
AND THE WEST PART OF SAN BERNARDINO AND RIVERSIDE COUNTIES EARLY THIS
MORNING. IT IS EXPECTED TO MOVE INTO SAN DIEGO COUNTY EARLY THIS
MORNING BEFORE SUNRISE. PERIODS OF RAIN AND SCATTERED THUNDERSTORMS
ARE EXPECTED TODAY WITH SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT
THROUGH SUNDAY MORNING. A HEAVY SURF ADVISORY FOR ALL COASTAL AREAS
IS IN EFFECT THROUGH TONIGHT.

                         ...DISCUSSION...
RADARS SHOW MAIN EVENT STILL TO THE NORTH WITH SOME SHOWERS MOVING
INTO ORANGE CO WITH ALERT DATA SHOWING SOME LIGHT SHOWERS. UPR LVL
LOW MOVING PAINFULLY SLOW TOWARD THE AREA. PROGS SHOW GOOD PVA THIS
MORNING WITH +4 UVV BULLSEYE MOVING THRU AROUND NOON WITH BEST CHANCE
FOR HEAVY RAIN THEN. ROTATING BANDS OF RAIN AND TSTORMS SHOULD HIT
THE AREA BROADSIDE AND WILL BROADBRUSH SINCE ALL AREAS EXPECTED TO BE
AFFECTED ABOUT THE SAME EXCEPT FOR THE LOWER DESERTS. VORT MAX AND
PROBABLY BEST CHANCE FOR TSTORMS MOVES THRU LATE TNGT AND EARLY SUN
MORN...ALTHOUGH LINE OF THUNDERSTORMS CONTINUES TO FORM ALONG THE
SOUTHEAST SIDE OF THE ECHOES MOVING INTO NORTHERN ORANGE COUNTY. TROF
BEGINS LIFTING OUT SUN AM AND 50H CONTINUES TO INCR THRU SUN AFTN.
ANOTHER STORM MOVES INTO NORCAL SUN AFTN THRU MON MORN AND IT IS
EXPECTED TO MOVE TO THE NORTH AND MISS FAR SOUTHERN SOCAL. RH PROGS
MOVE 70% OUT OF THE AREA BY SUN AFTN AND RH CONTINUES TO DECREASE
OVER THE AREA MON AM.

SAN RW 065/056 064/054 065 13986

WHITLOW

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 3:51 AM PSTSevere Thunderstorm WarningSGXOrange69 min
Dec 6, 6:31 AM PSTFlash Flood WarningSGXOrange59 min
Dec 6, 7:30 AM PSTFlash Flood WarningSGXOrange90 min
Dec 6, 9:00 AM PSTFlash Flood WarningSGXOrange3 hr
Dec 6, 9:05 AM PSTFlash Flood WarningSGXRiverside3 hr
Dec 6, 9:05 AM PSTFlash Flood WarningSGXSan Bernardino3 hr
Dec 6, 9:45 AM PSTFlash Flood WarningSGXOrange, Riverside60 min
Dec 6, 9:45 AM PSTSevere Thunderstorm WarningSGXOrange, Riverside60 min
Dec 6, 11:59 AM PSTFlash Flood WarningSGXOrange61 min
Dec 6, 1:11 PM PSTFlash Flood WarningSGXOrange, Riverside, San Diego2 hr
Dec 6, 1:11 PM PSTFlash Flood WarningSGXSan Bernardino2 hr
Dec 6, 3:00 PM PSTFlash Flood WarningSGXOrange, San Bernardino5 hr
Dec 6, 3:00 PM PSTFlash Flood WarningSGXRiverside, San Diego5 hr

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.